Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Topeka, KS

May 22, 1999Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at May 22, 1999, 11:35 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 1999, 11:35 PM CDT (04:35 UTC)
Expired
May 23, 1999, 2:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ottawa County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-507 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 230435
FFWTOP
KSC143-230715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 215 AM CDT

* AT 1130 PM CDT...THE SHERIFF REPORTED FLASH FLOODING THROUGH PARTS 
OF OTTAWA COUNTY INCLUDING DELPHOS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST L.AW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
TOPEKA.

LAT...LON 3928 9791 3896 9791 3897 9737 3930 9736

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:49 PM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, May 22, 2:49 PM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
249 PM CDT SAT MAY 22 1999

PRECIP TONIGHT MAIN FORECAST CONCERN.

19Z SURFACE MAP SHOWED SYNOPTIC COLD FRONT PUSHING INTO NORTHWESTERN
NEBRASKA.  LOW 60S DEW POINTS WERE BEGINNING TO POOL AHEAD OF THIS
FEATURE IN WEST CENTRAL NEBRASKA...AND THUNDERSTORMS WERE FIRING IN
THIS AREA.  FARTHER SOUTH ACROSS OUR CWA...MID/HIGH LEVEL CLOUD
DEBRIS FROM EARLIER MCS WAS HOLDING TEMPS DOWN A BIT...AND A FEW
LINGERING SHOWERS WERE DISSIPATING.  HOWEVER SEVERAL BOUNDARIES HAVE
BEEN LAID DOWN FROM EARLIER CONVECTION AND COULD FOCUS REIGNITION OF
STORMS THIS EVENING.

AXIS OF BEST INSTABILITY HAS SET UP OVER WESTERN KANSAS INTO WESTERN
NEBRASKA.  MOISTURE CONVERGENCE IN NORTHWEST KS/SOUTHWEST NE WAS
BEING OVERRUN BY MID LEVEL COOL AIR/SHORT WAVE.  EXPECT CONVECTION
TO FIRE THERE SHORTLY THEN DRIFT EAST TO EAST-SOUTHEAST.  AS COLD
FRONT DROPS SOUTHEAST TONIGHT EXPECT CLUSTER OF STORMS TO
DEVELOP/MOVE EASTWARD AS FOCUS OF INSTABILITY SHIFTS EAST.  THOUGH
THERE COULD BE SOME SCATTERED CONVECTION AHEAD OF COLD
FRONT/MCS...EXPECT MAIN THRUST OF RAIN TO BE ALONG THE BOUNDARY.
CONSIDERED FLASH FLOOD/FLOOD WATCH OVER PARTS OF THE CWA BASED
ON LOW FLASH FLOOD GUIDANCE VALUES...HOWEVER WITH PROGRESSIVE
MOVEMENT OF THE SYSTEM...WILL NOT ISSUE ONE NOW.

AFTER COLD FRONT CLEARS THE CWA BY SUNDAY MORNING...SURFACE HIGH
SETTLES OVER THE PLAINS BY AFTERNOON.  CLEARING SKIES AND DRIER AIR
EXPECTED TO CONTINUE INTO MONDAY.  FWC/FAN TEMP FORECASTS ARE NOT
TOO FAR OFF AND CANT ARGUE WITH THEM AT THE MOMENT.

.TOP...NONE

62

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:24 PM CDTSevere Thunderstorm WarningTOPRepublic31 min
May 22, 8:48 PM CDTSevere Thunderstorm WarningTOPCloud32 min
May 22, 9:37 PM CDTSevere Thunderstorm WarningTOPOttawa48 min
May 22, 10:07 PM CDTTornado WarningTOPOttawa33 min
May 22, 10:16 PM CDTTornado WarningTOPDickinson44 min
May 22, 10:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris46 min
May 22, 10:42 PM CDTTornado WarningTOPMorris38 min
May 22, 11:13 PM CDTTornado WarningTOPMorris32 min
May 22, 11:25 PM CDTFlash Flood WarningTOPDickinson, Geary3 hr
May 22, 11:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage30 min
May 23, 12:17 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin38 min
May 23, 12:17 AM CDTSevere Thunderstorm WarningTOPOsage38 min
May 23, 12:35 AM CDTSevere Thunderstorm WarningTOPAnderson30 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.